Arkansas, 2025

Tornado and Winter Weather in Arkansas, January 5, 2025

January 5, 2025 · NWS LZK · 2 events in 2 counties and zones

An extremely steep cold front, lifting warm front across Arkansas, and an Arctic surface high pressure across the Central Plains region of the CONUS brought a mixed bag of severe weather to the Natural State. A tornado occurred within the warm sector latching on to the warm front in southeastern Arkansas.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

An extremely steep cold front, lifting warm front across Arkansas, and an Arctic surface high pressure across the Central Plains region of the CONUS brought a mixed bag of severe weather to the Natural State. A tornado occurred within the warm sector latching on to the warm front in southeastern Arkansas. Additionally, behind the steep cold front which swept in from the northwest, a location in far north-central Arkansas recorded less than an inch of snow on the backside of this dynamic storm system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jan 5, 6:10 AM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Jan 5, 6:10 AM CST, 1 hour 50 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Little Rock AR
610 AM CST Sun Jan 5 2025

...New AVIATION...

.SHORT TERM...
(Today through Monday Night)
Issued at 255 AM CST Sun Jan 5 2025

Complex fcst is set to unfold acrs the FA today w/ a severe wx
threat acrs the S/Ern quarter of the state this aftn, and winter
precip/cold snap acrs Nrn AR overnight tonight into Mon mrng.

Recent WV imgry depicted the primary upper trof and vorticity max
moving over the lee of the Rockies, and a deepening sfc low over the
OK/TX panhandle vcty. Strengthening cyclonic sfc flow was also
attributing to incrsg isentropic ascent acrs much of the Srn Cntrl
US. Composite radar imgry indicated widespread elevated scattered
precip, and even some isolated thunder over N/Ern OK and N/Wrn AR,
suggesting elevated instability common in strong WAA regimes,
despite sfc temps in the 40s.

Thru the day today, the aforementioned sfc low wl quickly advance E-
N/Ewrd along the AR/MO border region, coming into phase w/ the
ejecting upper trof. Over the past 24 hrs, short range model
guidance has not waivered on the fcst parameter space expected over
S/Ern AR later this aftn. 05/00Z HREF mean MUCAPE progs suggest
instability b/w 500 to near 1000 J/kg (incrsg buoyancy further Swrd
near the ARKLAMISS vcty) developing w/in the warm sector later
today.

Wind shear and kinematics wl not be lacking given the shortwave and
progressive trof set to move acrs the FA. Overall, bulk shear in
excess of 50-60 kts and 0-3km SRH of 400 m2/s2 wl support rotating
updrafts today. Despite an upward trend in instability progs over
the past few days, buoyancy remains the limiting factor for a more
widespread and problematic severe wx threat, at least w/in S/Ern AR.
Weaker (relatively) instability could lead to more failure modes for
discrete cell maintenance in a background environment w/ higher-end
kinematics.

Regarding fcst storm-mode, 05/00Z HREF members cont to advertise a
broken line of storms quickly developing along the asctd trailing
cdfrnt near 16Z-18Z this aftn over Wrn AR. Upscale growth into a
linear MCS structure wl be favored given a greater component of
bndry-parallel shear vectors, however, a few pre-frntl discrete
cells may still be possible given the strong regime of synoptic and
mesoscale ascent. If a few discrete cells develop and exhibit
maintenance in the warm sector, this wl lead to an increased threat
for tornadoes. Otherwise, strong forcing and motions along the
advancing frnt should mainly foster a damaging wind threat w/ any
QLCS or bowing segments that develop, and as such, a QLCS tornado
threat wl be maintained along the line of storms as well. Most CAM
guidance depicts swiftly moving convective activity clearing S/Ern
AR near 06/00Z Sun evng, w/ drier condns ensuing and the severe
threat promptly ending thereafter.

Overnight tonight, the sfc low wl be departing quickly to the N/E,
and a window for winter precip is anticipated acrs the Nrn tier of
AR thru early Mon mrng. Ongoing winter wx precip near the N/Wrn
quadrant of the sfc low wl lkly extend into Nrn AR thru this
timeframe. Most lkly mixed-precip types would include freezing
drizzle to snow that may lead to light glazing and accumulations,
particularly on elevated sfcs and roadways such as bridges and
overpasses. Current thinking regarding snow accumulations has not
waivered, w/ only a dusting up to one inch expected acrs Nrn AR. The
primary concerns around winter precip would be timing of precip and
impacts to area roadways prior to early Monday morning commute
times, where area roads could become more hazardous.

Mon, markedly colder air wl be ushered into the state in the wake of
the aforementioned cdfrnt, w/ morning lows in the low teens acrs
N/Wrn AR, and low to mid 20s elsewhere. In addition to cold air
temps, strong N/Wrly winds wl drive wind chill values to near zero
degrees or less over the N/W. Elsewhere, single digits to low teens
are expected fm the early mrng hrs Mon to at least the early aftn
before winds begin to relax. Some portions of N/Wrn AR may need a
Cold Weather Advisory for hazardous wind chill values on Mon mrng.
It should be noted that whether or not an advisory is issued in your
area, wind chill values in the single digits can still be extremely
hazardous if you are not wearing proper clothing and taking adequate
precautions.

In addition to the mixed batch of hazardous wx potential over the
next 24 hours, gusty and turbulent winds are expected thru the day
today, w/ strong variable winds (initially S/Erly) thru this aftn,
and N/Wrly winds ensuing overnight Sun behind the cdfrnt and passing
sfc low.

&&

.LONG TERM...
(Tuesday through Saturday)
Issued at 255 AM CST Sun Jan 5 2025

TUESDAY/WEDNESDAY:

In the upper lvls, a period of zonal flow will persist over Arkansas
for Tuesday and Wednesday as a closed low at the base of a trof will
be positioned across the Desert Southwest region of the CONUS.

At the sfc, high pressure will remain across the region of Tuesday
and Wednesday with a dry backdoor cold front moving across the state
from northeast to southwest during the day on Thursday.

Expect a continued period of fair, dry, but cold weather that will
consist of well-below average temperatures for early January by as
much as 10 to 15 degrees. Again, wind chill values will need to be
monitored closely across northern Arkansas as they will be
approaching Cold Weather Advisory criteria, but in the single digits
for most of northern Arkansas and teens elsewhere across the state
on Tuesday and Wednesday morning.

THURSDAY/FRIDAY:

Mid-range model consensus is maintaining a cohesion between the
placement of upper lvl and sfc features that are both noted within
the latest prominent GFS and ECMWF model runs and have been
consistent overall given their past runs. The alluding to this
consensus is noted because during this period will be an appreciable
opportunity for Arkansas to experience accumulating snow beginning
Thursday and continuing into late Friday.

At H500, a trof with a closed low within the base of the trof will
dive southward over the Central Plains region of the CONUS. At the
sfc, a cold front will move across the state of Arkansas throughout
the day on Thursday into Friday with movement from northwest to
southeast across the state. In unison, a sfc trof will extend
northward of a sfc low pressure center in the Gulf of Mexico that
will usher moisture into the state just in advance of the
approaching cold front allowing for the ability of wintry
precipitation.

At the moment, snow accumulations over this period do look to range
from 1 to 4 inches across most of the state with some models bullish
on snow accumulation trending a few inches higher and other models
trending in the bearish or opposite direction of no snow to a trace
amount.

Models will continue to be closely watched as it still remains too
far in advance to pinpoint snowfall accumulation amounts and
placement across the state. The key takeaway is currently models are
in agreement that accumulating snowfall will take place across CWA
and state of Arkansas beginning Thursday into the day on Friday.

Features in the upper lvls, at the sfc, and other considerations
such as a decent lingering snow pack that will be present across
Kansas and Missouri may greatly impact snowfall amounts and will
continue to be monitored closely within future forecast packages.

SATURDAY:

On Saturday, to close out the long-term forecast discussion, slight
upper lvl ridging will be in place over Arkansas with high pressure
at the surface leading to cold and dry conditions. Temperatures will
continue with the theme of being below normal transitioning into mid-
January.

&&

.AVIATION...
(12Z TAFS)
Issued at 558 AM CST Sun Jan 5 2025

Area-wide MVFR condns were noted w/ Nrn terminals falling to IFR
lvls as of 05/12Z. Sctd showers were ongoing over the N/Wrn half
of the FA. Condns wl cont to deteriorate thru the day as an aprchg
sfc low fm the W drives an advancing wrmfrnt Nwrd. CIGs should
lower to IFR/LIFR lvls later this mrng with SHRA activity filling
in across AR. VISBYs wl lkly reduce as well invof this frnt and
asctd precip activity, mainly acrs the N/Wrn half of the FA.
Prominent LLWS remains prevalent at all area terminals given
significant wind energy surrounding the aprchg storm system.
A cdfrnt wl move swiftly fm W to E acrs the FA later this aftn, w/ SHRA/TSRA
developing along the frnt. Turbulent sfc winds are also expected
thru the TAF PD, w/ Srly to S/Erly winds ahead of the aprchg sfc
low, bcmg Wrly to N/Wrly behind the frnt later tonight. Sustained
readings of 15-25 kts and gusts in excess of 25-30 kts wl be
common thru the PD. Late in the PD, some winter precip, primarily
snow, is anticipated acrs far Nrn AR.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     52  22  33  18 / 100  10   0   0
Camden AR         67  23  40  20 /  90  10   0   0
Harrison AR       47  15  27  13 /  90  30   0   0
Hot Springs AR    64  21  37  19 /  90   0   0   0
Little Rock   AR  65  24  36  22 / 100   0   0   0
Monticello AR     68  25  38  22 / 100  20   0   0
Mount Ida AR      64  19  36  17 /  90   0   0   0
Mountain Home AR  42  18  29  15 /  90  30   0   0
Newport AR        51  23  34  20 / 100  10   0   0
Pine Bluff AR     66  25  38  21 / 100  10   0   0
Russellville AR   59  21  37  19 /  90   0   0   0
Searcy AR         60  23  35  19 / 100  10   0   0
Stuttgart AR      64  26  36  22 /  90  10   0   0

&&

.LZK WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 6 PM this evening to 6 AM CST
Monday for ARZ004>008-015-017-103-203.

&&

SHORT TERM...72
LONG TERM....74
AVIATION...72
Hazardous weather outlook, Jan 5, 3:25 AM CST, 4 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
325 AM CST Sun Jan 5 2025

ARZ004>008-014>017-024-025-031>034-039-042>047-052>057-062>069-
103-112-113-121>123-130-137-138-140-141-203-212-213-221>223-230-
237-238-240-241-313-340-341-060930-
Marion-Baxter-Fulton-Sharp-Randolph-Stone-Izard-Independence-
Lawrence-Cleburne-Jackson-Conway-Faulkner-White-Woodruff-Perry-
Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-
Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-Lincoln-
Desha-Ouachita-Calhoun-Bradley-Drew-Boone County Except Southwest-
Newton County Higher Elevations-Searcy County Lower Elevations-
Southern Johnson County-Southern Pope County-
Southeast Van Buren County-Western and Northern Logan County-
Northern Scott County-Northwest Yell County-
Polk County Lower Elevations-
Central and Eastern Montgomery County-
Boone County Higher Elevations-Newton County Lower Elevations-
Northwest Searcy County Higher Elevations-
Johnson County Higher Elevations-Pope County Higher Elevations-
Van Buren County Higher Elevations-
Southern and Eastern Logan County-
Central and Southern Scott County-Yell Excluding Northwest-
Northern Polk County Higher Elevations-
Northern Montgomery County Higher Elevations-
Eastern, Central, and Southern Searcy County Higher Elevations-
Southeast Polk County Higher Elevations-
Southwest Montgomery County Higher Elevations-
325 AM CST Sun Jan 5 2025

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Unsettled weather is forecast for the region through Monday
morning. A dual threat for hazardous weather will exist, including
severe weather across southeastern Arkansas this afternoon, and
winter precipitation across northern areas overnight tonight.

Scattered thunderstorms, including strong to severe storms, are
expected across southeastern Arkansas today, with damaging winds
and a few tornadoes possible.

Winter precipitation, including some freezing rain to light snow,
will be possible over far northern Arkansas overnight tonight and
through early Monday morning. These areas could see a light
glazing from freezing rain and/or a dusting of snow up to one
inch. The primary concerns will be elevated surfaces and bridges
becoming slick and hazardous.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Monday and through the remainder of next week, a much colder
airmass will be firmly entrenched over the Natural State. Highs
will be mainly in the 30s, with nighttime lows in the teens and
20s. Northern Arkansas will likely see wind chill values drop
into the single digits during the late night and early morning
hours as early as Monday morning.

Late in the week, Thursday through Friday, trends are showing a
greater possibility for accumulating snow over the forecast area,
but there is still large uncertainty regarding potential impacts.

.Spotter Information Statement...

Spotter activation may be needed for portions of southeast
Arkansas Sunday afternoon to evening.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

72/74

The radar

The Springfield radar (KSGF), 142 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

1 winter weather, 1 tornado. Local standard time, as filed.

Winter Weather, Baxter

When
January 5, 8:00 AM CST to 9:00 AM CST
Where
Baxter forecast zone
Reported by
Trained Spotter
Coordinates
36.287, -92.337 (the zone’s center; the record gives no point)

Snow was measured at 0.8 inches on a snow board near Colfax.

Tornado, Lincoln

When
January 5, 2:04 PM CST to 2:07 PM CST
Where
Lincoln County, 1.14 mi SE of Rose Hill to 1.14 mi WNW of Garrett Bridge
Rating
EF1
Path length
1.21 mi
Path width
300 yd
Reported by
NWS Storm Survey
Coordinates
33.867, -91.688

The Garrett Bridge tornado began north of Arkansas Highway 54 along Arkansas Highway 54E. The tornado tracked northeastward where it damaged some chicken houses along Arkansas Highway 54E. The tornado then proceeded east-northeast along Arkansas Highway 54E causing roof damage to two homes. The tornado then tracked towards the northeast uprooting and snapping several trees before crossing Grangeway Road. Due to the lack of damage in this area, the tornado appears to have lifted near a barn just north of Grangeway Road. This tornado tracked through Lincoln County and has been given a rating of EF-1 with 95 mph estimated winds.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2025Every state in 2025This day in weather historyThe tornado archive for Arkansas, 2025Warnings in Arkansas, January 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1247048, 1244460.